Zdrovia Logo
Behavioural Pain Scale

FLACC Pain Scale Calculator

Score Face, Legs, Activity, Cry and Consolability for a total out of 10 in children and non-verbal patients.

FLACC is a behavioural pain scale for patients who can't tell you how much they hurt. It scores five observations (Face, Legs, Activity, Cry and Consolability) from 0 to 2, for a total from 0 to 10.

It was developed in 1997 for postoperative pain in children aged 2 months to 7 years, and is also used for older children and adults who are non-verbal or cognitively impaired.

FLACC Pain Scale Calculator
Zdrovia: https://www.zdrovia.ca/resources/flacc-pain-scale/

Behavioural Pain Scale

FLACC Pain Scale Calculator

Observe the patient for 1–5 minutes and score Face, Legs, Activity, Cry and Consolability from 0 to 2 each, for a total out of 10.

Total score

0/ 10

0 of 5 items scored

Score every item to see the result

Item breakdown

Face–
Legs–
Activity–
Cry–
Consolability–
Bands: 0 relaxed · 1–3 mild discomfort · 4–6 moderate pain · 7–10 severe discomfort or pain.
FLACC is for patients who can't report pain themselves: infants and young children (validated from 2 months to 7 years) and non-verbal or cognitively impaired patients. Reassess after intervention and record the time.
Scale from Merkel SI et al., Pediatr Nurs 1997;23(3):293–297. Background: Merkel et al. (PubMed).

These results are estimates based on published clinical data and are for informational purposes only. They do not constitute medical advice, a diagnosis, or a treatment recommendation. Consult a licensed aesthetic practitioner before beginning any treatment. Individual results vary.

Zdrovia's smart blocks drop validated scales into the visit note, keep every item score, and graph the total across visits so the trend is visible at a glance. See how smart blocks work →

FLACC scoring table

Category012
FaceNo particular expression or smileOccasional grimace or frown, withdrawnFrequent to constant quivering chin, clenched jaw
LegsNormal position or relaxedUneasy, restless, tenseKicking or legs drawn up
ActivityLying quietly, moves easilySquirming, shifting, tenseArched, rigid or jerking
CryNo cryMoans or whimpers, occasional complaintCrying steadily, screams or sobs
ConsolabilityContent, relaxedReassured by touch or talking, distractibleDifficult to console or comfort

Total 0–10: 0 relaxed · 1–3 mild discomfort · 4–6 moderate pain · 7–10 severe discomfort or pain.

Smart blocks in Zdrovia

Score it straight into the chart

Zdrovia's smart blocks drop validated scales into the visit note, keep every item score, and graph the total across visits so the trend is visible at a glance.

Start free, no card requiredSee how smart blocks work →

How to use FLACC

Observe the patient for 1 to 5 minutes. If they're awake, look at the legs and body uncovered, reposition them or watch them move, and touch the body to assess tension. If asleep, observe for at least 5 minutes. Score each category, add them up, and reassess after any intervention to see whether it worked.

Limitations

Behaviour reflects distress from any cause, including fear, hunger and unfamiliar surroundings, so a high score is a prompt to look for pain, not proof of it. Ask parents or carers what is normal for the child; their knowledge improves the accuracy of the observation.

Multidisciplinary clinic management →Record pain scores with the time and intervention on one patient record across your team with Zdrovia.

Patients who can rate: Pain scale 0–10 →

Other clinical assessment references

Dermatome MapPhalen's TestMorse Fall Scale CalculatorMoCA Score InterpretationKernig's SignModified Barthel Index CalculatorPalliative Performance ScalePQRST Pain AssessmentNIH Stroke Scale (NIHSS) CalculatorCincinnati Prehospital Stroke ScaleBerg Balance Scale CalculatorElderly Mobility Scale CalculatorTinetti Balance and Gait Test CalculatorPain Scale 0–10CPOT Pain Scale CalculatorPAINAD Scale CalculatorFAST Scale for DementiaGeriatric Depression Scale (GDS-15)
FAQ

Frequently asked questions

What does FLACC stand for?

Face, Legs, Activity, Cry and Consolability.

What age is the FLACC scale for?

It was validated for children aged 2 months to 7 years, and is also used for non-verbal or cognitively impaired older children and adults.

What is a high FLACC score?

7 to 10 indicates severe discomfort or pain; 4 to 6 moderate pain; 1 to 3 mild discomfort.

How often should FLACC be reassessed?

After any intervention for pain, and at the interval your unit's policy sets.

← All resources